Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Burlington, VT

September 20, 2005Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Sep 20, 2005, 7:23 AM EDT for Clinton County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2005, 7:23 AM EDT (11:23 UTC)
Expired
Sep 20, 2005, 8:30 AM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:32 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 20, 3:32 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EDT TUE SEP 20 2005

.SYNOPSIS...
STORM SYS TO MOVE ACRS SRN CANADA TODAY...AS IT/S ASSOCIATED CF MOVES
ACRS THE FA FROM THE WEST. WK HI PRESS TO AFFECT THE FA TONITE THRU
WED NITE. ANOTHER CF TO MOVE DOWN ACRS THE GREAT LKS REGION AND SRN
CANADA ON THU.

.SHORT TERM (TODAY THROUGH THURSDAY)...
00-02Z RUC13 SHOWS TEMPS TO GET UP INTO THE M60S-M70S TODAY WITH S-SW
SFC WINDS AT 5-15G30 KTS. T1MAX TEMPS ARE IN THE L70S-L80S TODAY. FEW
TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND MESONET
OBS. LOW-LVL MSTR TO CONT TO AFFECT THE FA TODAY. RUC SHOWS MOCLDY
SKIES ACRS THE FA TODAY.

H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU EARLY ON WED...THEN WAA
FOR LATER ON WED THRU THU. LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS
THE FA EARLY TODAY AND AGAIN ON THU. SOME LOW-LVL MSTR TO AFFECT THE
FA TONITE AND EARLY ON WED...AND AGAIN ON THU. LOW-LVL LAPSE RATES TO
BE HI ACRS THE FA OVER THE NEXT 3 AFTERNOONS. SOME MID-LVL MSTR TO
AFFECT THE FA EARLY TODAY AND THE NRN FA ON THU. PW VALUES ACRS THE
FA LOOK TO BE 0.5-1.4 TODAY...0.5-0.75 TONITE THRU WED NITE...THEN
AROUND AN INCH ON THU. CAPES ACRS THE FA APPEAR TO BE AOB 1100 J/KG
TODAY AND BLW 1000 J/KG ON THU.

ENVIRONMENT ACRS THE FA APPEARS TO BE MODERATE TO HIGHLY SHEARED WITH
WET-BULB ZERO HTS OF 7-10 KFT TODAY. SHEAR APPEARS TO GET WEAKER WITH
TIME ACRS THE FA AS THE DAY PROGRESSES TODAY THOUGH. LACK OF STRONG
INSTABILITY AND PLENTY OF CLDS ACRS THE FA APPEAR TO BE LIMITING
FACTORS FOR ANY SVR WX TODAY. WOULD NOT BE SURPRISED TO SEE ANY +TSRA
THAT DO HAPPEN TO FORM ACRS THE FA CAUSING SOME STRONG WIND GUSTS
THOUGH. LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS. FOR NOW...WILL
CONT TO MENTION TS POSSIBLE ACRS THE FA TODAY WITH NO ENHANCED
WORDING.

IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC
SHOWS A FEW LT RETURNS MOVING ACRS THE FA FROM THE WEST ATTM. WILL
CONT TO HANG ONTO LIKELY POPS ACRS THE FA FOR ANY CONVECTION TODAY.
THE REST OF THE GOING FCST FOR THE SHORT-TERM PERIOD LOOKS PRETTY
GOOD...WITH THE NEXT SMALL CHC FOR ANY PCPN ACRS THE FA ON
THU AFTERNOON. T1MIN TEMPS TONITE AND ON WED NITE APPEAR TO BASICALLY
BE 45-55F. T1MAX TEMPS ARE 75-80 ON WED.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
NO CHANGES TO THE GOING FCST FOR NOW...EXCEPT TO TRY AND MESH A LIL
BETTER WITH SURROUNDING WFOS.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 AM.

.AVIATION...
HV INDCD PTCHY IFR IN ERLY MRMG FG THRU ABT 10Z ACRS CNTRL/ERN VT DUE
TO WK WNDS AND SLOWNESS OF MOISTURE TO ADVECT E. OTRW PTCHY FG AT
KSLK THRU 08Z WITH UNRESTD VSBY ELSW BEFORE NXT WX SYS IMPACTS AREA.

SFC LO OVR SRN ONT ERLY THIS MRNG FCST TO MOV ACRS SRN QUE TDY AND
INTO THE GULF OF ST LAW TNGT. ONE WK FNTL BNDRY JUST N OF VT/CANADIAN
BORDER WL NOT IMPACT OUR AREA. HOWEVER MAIN CDFNT ASOCD WITH SFC LO
WL MOV W TO E ACRS OUR AREA DURG THE LATE MRNG AND ERLY AFTN. NOTED
H/3 WND MAX ACRS NRN OH VLY BUT EXPECT FAVORED TSTM AREAS TO BE IN
SRN CANADA AND FROM SRN NEW ENG SOUTHWARD. THUS HV JUST INDCD SHWRS
AT TAF SITES.

FOR TDY SCT-BKN CLDS AFT 12Z 040-060 BKN080 WITH VSBY 5SM AT TIMES IN
SCT -SHRA. PCPN SHUD BE ENDG IN NRN NY ARND 16-18Z AND VT BY 20Z.
TNGT EXPC SCT CLDS 060-080.

HV INDCD S OR SW WND GSTS TO 25 KTS AFTR 12Z BASED ON VAD WND PROFILE
AND H/8 DATA FM 00Z/19TH. SFC WND SHFTS TO W BY LATE MRNG AND ERLY
AFTN.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SYNOPSIS/SHORT TERM/LONG TERM...MURRAY
AVIATION...SFH
Hazardous weather outlook, Sep 20, 4:12 AM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT TUE SEP 20 2005

NYZ026>031-034-035-087-210815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
412 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING
INTO THE EARLY AFTERNOON. A FEW THUNDERSTORMS MAY HAVE GUSTY
WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VTZ001>012-016>019-210815-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
412 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
VERMONT...CENTRAL VERMONT...NORTHWEST VERMONT AND NORTHEAST
VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS FROM MID MORNING
INTO THE MID AFTERNOON. A FEW THUNDERSTORMS MAY HAVE GUSTY WINDS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 5:53 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 AM EDT TUE SEP 20 2005

NYZ026-027-029-030-087-201045-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-

AT 543 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND 5 MILES NORTH OF WEST PIERREPONT TO
AROUND 25 MILES SOUTH OF FOWLER IN NEW YORK STATE...MOVING NORTHEAST
AT 55 MPH.

THESE STRONG THUNDERSTORMS...WITH WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...WILL BE NEAR DE KALB...EDWARDS BY 610 AM...NEAR
PYRITES...HERMON BY 620 AM...NEAR COLTON...WEST PIERREPONT BY
630 AM...NEAR PARISHVILLE...WADDINGTON BY 640 AM...NEAR MOIRA AND
BURKE BY 650 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS
APPROACH.

MURRAY
Special weather statement, Sep 20, 6:58 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
658 AM EDT TUE SEP 20 2005

NYZ027>031-034-035-087-VTZ001-002-201200-
GRAND ISLE-WESTERN FRANKLIN-NORTHERN FRANKLIN-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-

AT 647 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF WEST BANGOR TO 9 MILES
SOUTH OF FOWLER IN NEW YORK STATE...MOVING NORTHEAST AT 60 MPH.

THESE STRONG THUNDERSTORMS...WITH POSSIBLE SMALL HAIL AND WIND GUSTS
IN EXCESS OF 40 MPH...WILL BE NEAR BRAINARDSVILLE...LYON MOUNTAIN BY
710 AM...NEAR CHURUBUSCO...DANNEMORA BY 720 AM...NEAR
MORRISONVILLE...CADYVILLE BY 730 AM...NEAR PAUL SMITHS...POINT AU
ROCHE BY 740 AM...NEAR SAINT ALBANS BAY STATE PARK AND WOODS ISLAND
STATE PARK BY 750 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THEY APPROACH.

MURRAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:08 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.